Monday, October 3, 2011 (Last Updated: 10/04/2011)
MONDAY, Oct. 3 (HealthDay News) -- Following paclitaxel exposure in breast cancer, multidrug sensitization due to depletion of a ceramide transporter (CERT) augments autophagy, resulting in lysosomal-associated membrane protein 2 (LAMP-2)-dependent death of multinucleated cells, according to a study published online Sept. 26 in The Journal of Pathology.
Alvin J.X. Lee, from the Cancer Research U.K. London Research Institute, and colleagues investigated the role of CERT in cancer drug-induced cancer cell death through parallel integrative genomics approaches. Paraffin-embedded breast cancer tissue was incubated with CERT rabbit polyclonal antibody. CERT microarray expression was profiled, mass spectroscopy was performed to analyze ceramide content, and live-cell microscopy analysis was carried out to study the effect of paclitaxel treatment and CERT depletion. CERT expression was classified as high or low and survival analysis was performed.
The investigators found that CERT depletion increased ceramide levels, and following paclitaxel exposure, there was a synergistic increase in cellular ceramide levels. The CERT silencing in breast cancer cell lines increased autophagosome-lysosome flux, and promoted LAMP-2 expression-dependent cell death of polyploidy cells due to aberrant mitosis in the presence of paclitael. CERT was over-expressed in HER2+ breast cancer, and CERT protein expression was a prognostic predictor of outcome in adjuvant chemotherapy-treated patients with primary breast cancer.
"CERT expression may confer prognostic utility in breast cancer and there may be therapeutic potential in the targeting of CERT to augment autophagy and the death of multinucleated cells to limit the initiation of chromosomal instability, intratumor heterogeneity, and chemotherapy resistance," the authors write.
Hematology & Oncology
Copyright © 2011 HealthDay. All rights reserved.